Heavy Snow, Northern Blue Mountains
- When
- January 19, 4:00 PM PST to January 21, 12:00 PM PST
- Where
- Northern Blue Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.494, -117.976 (the zone’s center; the record gives no point)
A moist upslope flow brought snowfall to the Blue Mountains. Snowfall amounts in inches included 5 miles east of Tollgate (8) and 2 miles southwest of Meacham (10).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A moist upslope flow brought snowfall to the Blue Mountains. Snowfall amounts in inches included 5 miles east of Tollgate (8) and 2 miles southwest of Meacham (10).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 19, 3:00 PM PST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
300 PM PST SAT JAN 19 2008
.SHORT TERM...TONIGHT THROUGH MONDAY...A DEEP UPPER LEVEL LOW
LOCATED OVER THE SOUTHERN TIP OF VANCOUVER ISLAND WILL MOVE INTO
OREGON BY SUNDAY AFTERNOON. AS THE UPPER LOW MOVES OVER OREGON THE
FRONTAL BOUNDARY WILL STALL ALONG BLUES SO THIS WILL FOCUS
PRECIPITATION OVER THE BLUES AND FOOTHILLS TONIGHT AND TOMORROW. AS
THE LOW MOVES INTO OREGON SUNDAY THE LOW LEVEL FLOW WILL BECOME
NORTH TO NORTHEAST OVER THE DESCHUTES PLATEAU AND THIS UPSLOPE FLOW
WILL INCREASE PRECIPITATION THERE AS WELL. THE PRESSURE GRADIENT
WILL TIGHTEN TONIGHT...PARTICULARLY OVER THE RIDGES OF NORTHEAST
OREGON. THIS WILL CREATE AREAS OF BLOWING SNOW. MUCH COLDER AIR WILL
MOVE IN BEHIND THE UPPER LEVEL LOW SUNDAY. PRECIPITATION WILL TAPER
OFF NORTH TO SOUTH AS THE LOW CONTINUES TO MOVE SOUTHEAST AND DRAW
COLDER AND DRIER AIR INTO THE ARE BEHIND IT SUNDAY NIGHT AND MONDAY.
COONFIELD
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL HIGH
PRESSURE RIDGE WILL BE OVER THE REGION MONDAY NIGHT THROUGH
WEDNESDAY. THE FLOW ALOFT WILL THEN BECOME WESTERLY WEDNESDAY NIGHT
AND THURSDAY AHEAD OF AN UPPER LEVEL SHORT WAVE DIGGING SOUTHEAST
ACROSS BRITISH COLUMBIA. HOWEVER...THE REGION WILL REMAIN DRY THROUGH
THURSDAY...EXCPET FOR A LOW CHANCE OF SNOW NEAR THE CRESTS OF THE
CENTRAL WASHINGTON CASCADES BY THURSDAY AFTERNOON. THEN THE UPPER
LEVEL SHORT WAVE DROPS SOUTHWARD INTO TRHE PACIFIC NORTHWEST
THURSDAY NIGHT THROUGH FRIDAY NIGHT FOR A GOOD CHANCE OF SNOW WITH
THE MOUNTAINS RECEIVING MORE SNOW. POLAN
&&
.PREVIOUS AVIATION DISCUSSION...18Z TAFS...VFR CONDITIONS EXPECTED
THROUGH 04Z SUNDAY. MID AND HIGH LEVEL CLOUDS WILL BE INCREASING
TODAY WITH CEILINGS LOWERING TO 040-080 AGL DURING THE AFTERNOON.
MVFR OR IFR CONDITIONS WILL OCCUR TONIGHT DUE TO SNOW. KPDT AND KALW
ARE THE TWO TAF SITES WITH THE BEST POTENTIAL FOR IFR CONDITIONS
WHERE SNOW IS LIKELY TONIGHT. POLAN
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 29 30 16 23 / 70 70 60 0
ALW 29 31 15 20 / 70 70 60 0
PSC 27 33 17 27 / 30 40 20 0
YKM 24 33 19 31 / 20 40 10 0
HRI 27 33 17 26 / 40 50 20 0
ELN 23 30 15 26 / 20 40 10 0
RDM 23 30 7 19 / 50 60 30 10
LGD 25 29 16 21 / 70 70 60 0
GCD 26 28 11 22 / 50 60 40 10
DLS 31 36 23 31 / 40 50 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 4 AM PST MONDAY
FOR ORZ501-504.
WINTER STORM WARNING UNTIL 4 AM PST MONDAY FOR ORZ502-503.
SNOW ADVISORY FROM 6 AM TO 7 PM PST SUNDAY FOR ORZ042-043.
SNOW AND BLOWING SNOW ADVISORY FROM 8 PM THIS EVENING TO 4 AM
PST MONDAY FOR ORZ049-050.
WA...WINTER STORM WARNING UNTIL 7 PM PST SUNDAY FOR WAZ030.
SNOW AND BLOWING SNOW ADVISORY UNTIL 7 PM PST SUNDAY FOR WAZ029.
&&
TI:GYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/99/99HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1250 PM PST SAT JAN 19 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-201300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
1250 PM PST SAT JAN 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW AND BLOWING SNOW TONIGHT
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES
CLOUDS WILL INCREASE OVER THE REGION AS A LARGE LOW PRESSURE SYSTEM
MOVES SOUTHWARD. SNOW WILL START THIS AFTERNOON AND THEN INCREASE
OVERNIGHT AS THE FIRST DISTURBANCE ASSOCIATED WITH THIS SYSTEM MOVES
THROUGH. BREEZY CONDITIONS WILL ALSO ACCOMPANY THIS SYSTEM.
THEREFORE...SNOW AND BLOWING SNOW ADVISORIES HAVE BEEN ISSUED FOR
THE WASHINGTON FOOTHILLS OF THE BLUE MOUNTAINS AND THE WALLOWA AND
GRANDE RONDE VALLEYS. WINTER STORM WARNINGS HAVE ALSO BEEN ISSUED
FOR THE BLUE MOUNTAINS AND OREGON FOOTHILLS WHERE SNOW ACCUMULATIONS
MAY BE GREATER. FOR FURTHER DETAILS...PLEASE SEE PRODUCT ID
PDXWSWPDT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW AND BLOWING SNOW SUNDAY
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES
SNOW AND BREEZY CONDITIONS WILL CONTINUE OVER THE AREA ON SUNDAY
WITH WARNINGS AND ADVISORIES IN EFFECT OVER PORTIONS OF NORTHEAST
OREGON AND SOUTHEAST WASHINGTON. THE LOW PRESSURE SYSTEM WILL
CONTINUE SOUTHWARD OUT OF THE AREA ON MONDAY. AN ARCTIC FRONT WILL
BRING IN COLDER AIR ON SUNDAY AS WELL AS BREEZY CONDITIONS LEADING
TO VERY COLD WIND CHILL TEMPERATURES INTO MONDAY. VERY COLD AND DRY
CONDITIONS WILL THEN CONTINUE THROUGH THE WEEK. PLEASE REFER TO
PRODUCT ID PDXSPSPDT FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH MONDAY MORNING.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70971.